Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 121, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 9, 2008, 4:16 PM MST for Cochise County, Graham County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2008, 4:16 PM MST (23:16 UTC)
- Expired
- Sep 9, 2008, 5:00 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 115 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:33 PM MST | TSTM WND DMG | 10 Ne Willcox, AZ | TRACTOR TRAILER TRUCK BLOWN OVER AT MILE MARKER 350 ON INTERSTATE 10 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 092316 SVRTWC AZC003-009-100000- /O.NEW.KTWC.SV.W.0121.080909T2316Z-080910T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 416 PM MST TUE SEP 9 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA... * UNTIL 500 PM MST * AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES NORTHWEST OF BOWIE...OR 17 MILES NORTH OF WILLCOX...AND MOVING EAST SOUTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10 AT MILEPOST 355. LAT...LON 3246 10932 3216 10953 3234 10989 3262 10978 TIME...MOT...LOC 2316Z 249DEG 8KT 3250 10975 $$
2 follow-up statements
000 WWUS55 KTWC 092341 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 441 PM MST TUE SEP 9 2008 AZC003-009-100000- /O.CON.KTWC.SV.W.0121.000000T0000Z-080910T0000Z/ GRAHAM AZ-COCHISE AZ- 440 PM MST TUE SEP 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR NORTH CENTRAL COCHISE AND SOUTHEASTERN GRAHAM COUNTIES... AT 436 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTH OF I-10 AT MILEPOST 355...OR 20 MILES NORTHEAST OF WILLCOX...MOVING EAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOWIE. LAT...LON 3246 10932 3216 10953 3234 10989 3262 10978 TIME...MOT...LOC 2340Z 249DEG 8KT 3252 10969 $$
000 WWUS55 KTWC 092356 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 456 PM MST TUE SEP 9 2008 AZC003-009-100004- /O.EXP.KTWC.SV.W.0121.000000T0000Z-080910T0000Z/ GRAHAM AZ-COCHISE AZ- 454 PM MST TUE SEP 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE AND SOUTHEASTERN GRAHAM COUNTIES WILL EXPIRE AT 500 PM MST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM ALONG THE GRAHAM AND COCHISE COUNTY LINE HAS DECREASED IN INTENSITY. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 500 PM MST. LAT...LON 3246 10932 3216 10953 3234 10989 3262 10978 TIME...MOT...LOC 2354Z 249DEG 8KT 3253 10966 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:30 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 9, 1:30 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST TUE SEP 9 2008 .SYNOPSIS...MOISTURE WILL INCREASE THIS WEEK IN ADVANCE OF A TROUGH OF LOW PRESSURE MOVING DOWN THE WEST COAST. THIS WILL BRING AN INCREASED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE NEXT FEW DAYS. EXPECT COOLER DAYTIME TEMPERATURES AS MOISTURE INCREASES. && .DISCUSSION...MOISTURE SURGE EVIDENT ON WATER VAPOR AND VISIBLE IMAGERY AS WELL AS KYUX VWP UP THE GULF THROUGH DESERTS MAINLY WEST AND NORTHWEST OF TUCSON. WESTERLY FLOW BETWEEN THE DEVELOPING PACIFIC COAST TROUGH AND HIGH DEPRESSED SOUTH AND EAST OF US WILL BRING THIS INTO PLAY ACROSS THE ENTIRE AREA OVER THE NEXT FEW DAYS. FOR TODAY...SOME MID LEVEL WARMING HAS SLOWED CONVECTIVE DEVELOPMENT UNTIL LATER IN THE AFTERNOON ESPECIALLY FOR VALLEY LOCATIONS...WITH EARLY EVENING BEING FAVORED. SCENARIO GOOD FOR ISOLATED OVERNIGHT CONVECTION AS WELL. DEEPER MOISTURE MORE WIDESPREAD WEDNESDAY. SOME SOUTHERN SPLIT IN ENERGY AS IMPULSE DIGS INTO THE STATE THURSDAY OR SO FOR FURTHER FOCUS TO STORMS. AFTER THAT DRY NORTHWESTERLY FLOW BEHIND EXITING TROUGH AND AHEAD OF BUILDING WEST COAST RIDGE...BUT WE WILL HAVE TO WATCH OUT FOR MOISTURE INPUT FROM DECAYING TROPICAL SYSTEMS. FOR NOW GFS PULLS REMNANTS UP WELL EAST. && .AVIATION...ISOLD TO SCATTERED TSRA/SHRA ACROSS ALL OF SE AZ CONTINUING INTO TONIGHT. LIGHT DIURNALLY DRIVEN SURFACE WINDS INTO TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.